In this episode, I’ll talk about how to use naloxone for opioid overdose in the inpatient setting.
It has been over 370 episodes since we last talked about naloxone dosing for inpatients with opioid overdose!
Naloxone is a pure opioid antagonist that competes with and displaces opioids at receptor sites. It works within 1 minute to reverse CNS and respiratory depression, and it lasts up to 60 minutes. Note this duration of therapy is much shorter than it is for most opioids!
Another point to consider is that in a patient with underlying pain or a history of opioid tolerance, naloxone will immediately precipitate opioid withdrawal. This can lead to patient discomfort or an unsafe scenario for hospital staff, especially nurses as they have to suddenly deal with an extremely agitated patient.
Finally, although naloxone is generally safe, it may be implicated in cases of pulmonary edema and therefore should not be applied indiscriminately.
That is why, before giving naloxone, I ask this question:
Is the patient’s life in immediate danger due to opioid effects?
If yes – I will give large doses of naloxone (the benefit of saving the patient’s life outweighs the risk of inducing withdrawal).
If no – I will titrate smaller doses of naloxone slowly (opioids can be slowly reversed to avoid inducing withdrawal).
Here is the dosing I use for naloxone in both life-threatening and non-life-threatening situations:
Naloxone dose in life-threatening situations
The goal of naloxone therapy is to immediately reverse the effect of opioids.
Give an initial dose of naloxone 0.4 mg to 2 mg rapid IV push. A dose of 0.4 mg naloxone should be more than enough to reverse therapeutic doses of opioids such as those given to a hospital inpatient.
Patients with massive overdoses of prescription opioids or heroin may require larger doses so it is reasonable to start with 2 mg naloxone for these patients. Although the IV route is preferred, intraosseous, intramuscular, and subcutaneous routes may also be used.
If the initial naloxone dose is partially effective after 1 minute, give the same dose again.
If the initial naloxone dose is ineffective, give a larger dose of naloxone.
At some point if naloxone is not having an effect, the diagnosis of opioid toxicity must be reconsidered.
If the patient was taking therapeutic doses of opioids and had no response to naloxone after 0.8 mg has been given, other causes of respiratory depression should be considered.
If the patient is thought to have overdosed on opioids and had no response to naloxone after 10 mg has been given, other causes of respiratory depression should be considered.
Scheduled re-dosing or continuous infusions may be necessary in patients likely to experience return of respiratory or CNS depression.
Naloxone dose in non-life-threatening situations
The goal of naloxone therapy is to reverse the respiratory and CNS depressive effects of opioids while maintaining adequate analgesia.
A common scenario for the rapid response team (check out episode 3 for more on pharmacists on rapid response teams) is to be called to a surgical floor to see a patient who doesn’t respond to voice or touch, is breathing at 6-8 breaths per minute with a pulse, and has an O2 saturation of 90%.
Giving 0.4 mg IV push naloxone will almost certainly reverse the respiratory and CNS effects of opioids in a patient like this. But if they just had a major surgery, the patient is likely to experience excruciating pain – and will have to suffer through the duration of action of naloxone before feeling any relief. Such a situation is easily avoided by gradually giving small doses of naloxone and waiting to see the effect. Here is how I do it:
1. Mix 1 mL of 0.4 mg/mL naloxone with 9 mL normal saline in a syringe for IV administration (0.04 mg/mL = 40 mcg/mL).
2. Administer the dilute naloxone solution IV very slowly (1 or 2 mL (40-80 mcg) over 1 minute). Closely observe the patient’s response.
3. The patient should open their eyes and respond within 1 to 2 minutes. If not, continue the dilute naloxone solution administration 1 or 2 mL over 1 minute to a total of 20 mL (0.8 mg).
Sometimes, it can be challenging to get the staff in the room to agree to a slow reversal plan rather than a quick one. When this happens I emphasize these three points:
1. Because the patient is oxygenating, we have time to reverse them slowly.
2. If the patient is put into withdrawal, we won’t be able to treat their pain until the naloxone wears off.
3. Acute withdrawal can precipitate acute agitation and put the staff at risk of being harmed.
Monitoring after naloxone is given
The duration of naloxone is shorter than the duration of most opioids. Naloxone may wear off within an hour of administration. The patient should be monitored for 2 hours after giving naloxone for recurrent respiratory or CNS depression. Patients who do not experience respiratory or CNS depression within 2 hours of the last dose of naloxone are not likely to require further doses.
Members of my Hospital Pharmacy Academy have access to my practical, in-depth training on using naloxone in the inpatient setting, as well as how to safely and effectively use opioids and patient controlled analgesia to minimize the chance of needing naloxone. To sign up for immediate access, go to pharmacyjoe.com/academy.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.